Poisoned by Vitamin B

Vitamin B6 is a useful example of how a โ€œhealthyโ€ supplement can become a problem when dose and duration are ignored. The key point is not that B vitamins are harmful in general, but that water-soluble vitamins are still biologically active compounds. For some people, repeated intake from multiple products can push exposure beyond what the body handles well, especially when tablets, drinks and fortified products are combined.

The clinical challenge is that excess and deficiency can look similar. Tingling, numbness and nerve discomfort are not specific to one cause, so diagnosis can be delayed when scans and routine tests are normal. That makes a careful supplement history important. A clinician may need to ask about over-the-counter pills, โ€œimmuneโ€ drinks, multivitamins and traditional remedies, not just prescribed medicines. Without that context, the wrong explanation can be pursued for months.

This story also highlights a broader nutrition lesson: supplements are not a substitute for a resilient baseline of sleep, food quality and activity. That does not mean supplements are never appropriate, but their benefits are usually narrower than marketing suggests. When a product claims to boost energy or immunity, the practical question is whether there is a clear need, a plausible dose, and a safety margin. If not, the more evidence-based move may be to simplify intake rather than add another capsule.

For readers, the takeaway is caution rather than fear. Supplement labels can look reassuring, but cumulative intake matters, and symptoms should be reviewed with a health professional instead of self-corrected with more vitamins. The value here lies in recognizing that โ€œnaturalโ€ is not the same as risk-free, and that the safest approach is often the most boring one: know what you are taking, why you are taking it, and how much you are actually getting.


An unexpected overdose

It all began with tingling in my feet that wouldnโ€™t go away.

What followed were visits to eight specialists here in Hong Kong, from neurologists to an orthopedist to an endocrinologist. They were befuddled by my symptoms as all of my tests, including MRI scans and nerve-conduction studies, had come back normal.

โ€œSorry,โ€ they said repeatedly, โ€œbut from my end I canโ€™t find a cause.โ€

In the meantime, I was having difficulty falling asleep or even sitting for extended periods of time. The worst thing was the mental distress from not knowing what was wrong.

A diagnosis finally came three months after the tingling first emerged, when results from a blood test showed I had Vitamin B6 toxicity. My general practitioner had picked up on the possibility when I mentioned a โ€œyellow pillโ€ I had been taking, and subsequent tests showed the amount of Vitamin B6 in my blood was 144 nanograms per milliliter, seven times the upper range referenced by Quest Diagnostics.

An overdose can cause peripheral neuropathy, a condition characterized by nerve tingling, numbness or pain, typically in the limbs.

So how did my B6 levels get so high?

Every day for two months before my feet began tingling, I took a Vitamin B complex pill given to me by a doctor of traditional Chinese medicine, who I was seeing to manage a thyroid goiter. Each one contained 50mg of B6. I also occasionally bring an immunity-boosting Vitamin B drink on reporting trips, containing 10mg of B6 per tablet.

The exact dose-response relationship and the mechanism of how Vitamin B6 overdose can lead to neuropathy hasnโ€™t been clearly established, and the condition isnโ€™t well known among healthcare professionals. But medical authorities are increasingly taking note.

Last year, the European Food Safety Authority set a new tolerable upper intake level for B6 of 12.5 mg a day, with neuropathy the โ€œcritical effectโ€ on which the new limit is based. In Asia, Singapore advised that health care professionals can consider reviewing both the dose and duration of vitamin B6 intake โ€” including over-the-counter health supplements โ€” by patients presenting with symptoms of peripheral neuropathy.

Once itโ€™s diagnosed, thereโ€™s nothing much one can do to expel Vitamin B6 from the body but to patiently wait. I joined a Facebook support group for people with B6-induced neuropathy, one of the few resources available for people in my shoes. The group recommends a low-B6 diet, hydration and exercise. I learned from other members that some patients can go years without knowing the cause of their ailment, and are often prescribed even more Vitamin B supplements, given that the symptoms of overdose and deficiency are similar.

Today, my symptoms have ceased and my latest B6 levels are in the normal range. This ordeal, crazy as itโ€™s been, has also offered some bigger life lessons โ€” like the importance of keeping active, sleeping enough and eating well before turning to supplements. โ€”Krystal Chia

https://feedly.com/i/entry/1SZhfmCNEhuaubzP74DjBH5Rrd0hcP7fl3KrY0UwT80=_190d9e4c6f1:8da410:ca6b2eec

Enjoyed this article? Sign up for our newsletter to receive regular insights and stay connected.